Personal effect of medication

Itr786

Stalwart
Messages
104
Reaction score
1
Points
63
Just wondering, how difficult was it when you were first put onto anti-epileptic medication?....

My journey began with carbamazepine, and I must say, the effects I suffered was as close to hell as imaginable.

During the early stages I honestly thought it was better to have seizures than suffer the effects the medication was having on me. The fatigue was unbearable, my lack of appetite, I literally couldn't eat anything and lost ALOT of weight, I became awfully frail. Some of the effects it caused are irreversible.
Then the following meds (lamotrigine followed by/with keppra) I was able to stomach without the sudden effects the first had on me.

Did anyone else go through the trauma I did with their first anti-epileptic medication?
In the broader context of things, is the average person aware of anti-epileptic medication, and the effects they have on those taking them?

I tell people they make me drowsy, but they see that as a term used as a side-effect most mild drugs like anti-histamines for hay-fever so they don't think much of it, but the term for the anti-epileptic medication is on a COMPLETELY different level. I sometimes wished they were on it to fully grasp what the term actually means.
 
Last edited:

Jun

New
Messages
38
Reaction score
1
Points
0
Hi there,

Im sure many people will tell you on here that not everyone reacts the same way to AED’s. People react differently to different drugs.

That said, for me, ive been on Carbamazapeine and frisium for the better half of 20 years. These are the only two meds ive been on to treat my seizures. I dont experience severe side effects. The only real side effect i feel is fatigue, but thats pretty much the same with any AED I think. I still experience seizures even though im taking the meds, but compared to others, the frequency is minor, so i deal with it.

And, i dont really care what others think about seizures. Im not trying to convince others about how i feel. And how others think doesnt change my experience/feeling/understanding about how i deal with epilepsy
 

Porkette

Veteran
Messages
1,419
Reaction score
12
Points
148
Hi Itr786,

When I first started having seizures I was put on Dilantin and zarontin and both of these drugs knocked me out so all I did was want to sleep for most of the day. I was just a kid when I was put on these drugs but then I was put on carbamazepine and that worked really well for me and reduced my seizures a lot. I took it for many yrs. but then all of the sudden I broke out with a rash from the drug and had to go off of it. Then I was put on Neurontin and that was the worst drug ever it caused me to have absence status seizures where I was out of it for 30 min. to 2 hrs. I got off that drug in no time at all and as Jun mentioned everyone acts differently to seizure med. The best drug I had was Depakene (valproic acid) that drug reduced my seizures to the lowest ever but the drug caused me to lose 70 lbs. in 4 months even though I was eating. Get a DNA test done to find the best seizure med for you with the least side effects. I wish you the best of luck and May God Bless You!

Sue
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
I started on Dilantin, but the initial dose was way too high and affected my gait, my vision, and my appetite. After the dose was adjusted, the main side effect I felt was fatigue, but when it started affecting my gums I switched to Zonisamide. Zonisamide had problematic side effects for me (cognitive, mood, appetite), so after 6 months or so I switched to Lamictal, which I've been on ever since.

I think your standards can change over time when you realize what you can/will put up with in terms of side effects. What seems unacceptable with the first drug may seem tolerable with the third drug, as long as it comes with seizure control.
 

Jeanbean

Pillar
Messages
65
Reaction score
1
Points
33
Itr 786,

I've been on Phenobarbital, Dilantin, Tegretol, Depakote, Topamax, Keppra a few days, and the worst was Lamotragine. I felt like I didn't even know who I was. I'm tired every day-rest and take naps as needed. It can be exhausting to explain to others over and over but for the most part I don't let it bother me except when family members who know ask over and over then I get a little bothered. With age and wisdom I've been able to deal with it better. I also have a VNS implant. So I think there is a pretty clear line of dealing with side effects vs seizure control, also. I know how far I can deal with the side effects. I take Depakote, Carbamazepine and have a VNS all for complex partial to generalized seizures. Good topic. Jeanne
 

Sabbo

Stalwart
Supporter
Messages
767
Reaction score
0
Points
116
Hello. I've probably been on just about every AED out there for simple & complex partial seizures. I am now on Topiramate & Zonisamide--400mg/day of each, along with 1mg folic acid, and I still get breakthrough seizures. I lost most of my hair (85%) in an allergic reaction to Tegretol in 1987, & now I'm losing what's left of it thanks to Topiramate.
 
Last edited:

valeriedl

Veteran
Moderator
Supporter
Messages
4,059
Reaction score
9
Points
193
I've been on a ton of different meds through the years and I did have some major side effects, or they just didn't work. I didn't eat when I was on one and my mom was force feeding me eat. I don't' know how much weight I'd lost. On another I was eating everything I saw, don't know how much weight I'd lost. Others all I'd do was sleep. The list can keep going on...

I'm still on a good bit of meds but right now my side effects aren't that bad. My major one is keprage. There's been quite a bit of times I've told people off and wanted to punch others. I figure if I can live with the side effects and it's working with the seizures then I can deal with it.

I figure
 

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
81
ltr786

My journey was similar to yours.

I had my first seizure in 1979. At that time, Not much was known about epilepsy. My Neorlogist at that time put me on Dilantin and phenobarb. He was very "Old school" and set in his ways and didn't keep up with the new drugs.

I was young and niece at that time and thought he knew what he was talking about so I went along with his thinking.

Almost 40 years later, l have a new Neurologist who changed my meds to Lamotrigine, WOW, What a difference. Almost no side effects. Now I feel like living in the land of the living.

ltr786, my symptoms were the same as yours plus poor gait, coordination, balance, and speech , erectile dysfunction and over the long term - shrinkage of the Cerubellum, that's the part of the brain that controls your gait,balance and coordination among others.

On my recent MRI I noticed that my CERUBELLUM was non third of IT'S normal size.

I recently read on the WEB that Dilantin is NOT to be used long term b/c IT'S so hard on the body.

The damage it has done to my body is irreversible but at least it won't get worse.

itr786, I know exactly what you went through.

Randy
 
Top